Alert archive / Florida / Special Marine Warnings in 2011

Special Marine Warning 252, NWS Key West, FL

September 25, 2011

NWS Key West, FL issued this special marine warning at Sep 25, 2011, 9:56 PM EDT. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2011, 9:56 PM EDT (01:56 UTC)
Expired
Sep 25, 2011, 11:00 PM EDT
In force
64 min
Issued by
NWS Key West, FL
Area
Storm-based polygon

The radar

The Key West radar (KBYX), 47 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 1.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2011-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2011-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1880 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

686 
WHUS52 KKEY 260156
SMWKEY
GMZ053-054-073-074-260300-
/O.NEW.KKEY.MA.W.0252.110926T0156Z-110926T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
956 PM EDT SUN SEP 25 2011

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE
  OUT 20 NM...
  STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
  HALFMOON SHOAL OUT 20 NM...
  STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE
  20 TO 60 NM OUT...
  STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
  HALFMOON SHOAL 20 TO 60 NM OUT...

* UNTIL 1100 PM EDT

* AT 953 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF THUNDERSTORMS...PRODUCING STRONG WINDS OVER 35 KNOTS FROM
  13 NAUTICAL MILES SOUTHEAST OF BIG PINE SHOAL TO 7 NAUTICAL MILES
  SOUTHEAST OF VANDENBERG...MOVING SOUTHEAST AT 5 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS IN EXCESS OF 35 KNOTS...ROUGH SEAS...
DANGEROUS LIGHTNING...AND POOR VISIBILITY IN HEAVY RAIN. BOATERS
SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL THREATENING WEATHER HAS
PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF CAUGHT ON THE
OPEN WATER STAY BELOW DECK IF POSSIBLE...KEEP AWAY FROM UNGROUNDED
METAL OBJECTS.

&&

LAT...LON 2429 8105 2422 8137 2422 8162 2437 8177
      2440 8148 2443 8115
TIME...MOT...LOC 0155Z 304DEG 3KT 2440 8117 2438 8146
          2434 8168

$$
JOHNSON
1 follow-up statement
671 
FZUS72 KKEY 260231
MWSKEY

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
1031 PM EDT SUN SEP 25 2011

GMZ053-054-073-074-260300-
/O.CON.KKEY.MA.W.0252.000000T0000Z-110926T0300Z/
1031 PM EDT SUN SEP 25 2011

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT...

FOR THE FOLLOWING AREAS...
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE
OUT 20 NM...
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM...
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE 20
TO 60 NM OUT...
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT...

AT 1029 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF THUNDERSTORMS...PRODUCING STRONG WINDS OVER 35
KNOTS FROM 15 NAUTICAL MILES SOUTH OF SOMBRERO KEY LIGHT TO 10
NAUTICAL MILES SOUTH OF WESTERN DRY ROCKS...MOVING SOUTHEAST AT 5
KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS IN EXCESS OF 35 KNOTS...ROUGH SEAS...
DANGEROUS LIGHTNING...AND POOR VISIBILITY IN HEAVY RAIN. BOATERS
SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL THREATENING WEATHER HAS
PASSED.

&&

LAT...LON 2436 8177 2443 8115 2429 8105 2422 8137
      2422 8162
TIME...MOT...LOC 0231Z 304DEG 3KT 2438 8114 2436 8143
          2428 8189

$$
JOHNSON

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Sep 25, 2:47 PM EDT, 7 hours 9 minutes earlier.

Area forecast discussion, Sep 25, 2:47 PM EDT, 7 hours 9 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
247 PM EDT SUN SEP 25 2011

.DISCUSSION...
.CURRENTLY...
KEY WEST AND MIAMI RADAR DETECTING SCATTERED TO NUMEROUS SHOWERS
EVERYWHERE BUT OVER THE KEYS AND COASTAL WATERS...WHERE ONLY A FEW
SHOWERS ARE FOUND OVER THE NEARSHORE WATERS. THERE IS ALSO A
FAIRLY UNIFORM AREA OF RAIN BETWEEN KEY LARGO AND ANDROS ISLAND
ASSOCIATED WITH A WEAK TROF OVER THE BAHAMAS. OTHERWISE...THE FLORIDA
STRAITS BETWEEN CUBA AND THE KEYS MOSTLY CLOUD AND SHOWER FREE. WINDS
THROUGH THE MORNING HAVE BEEN CONSISTENTLY SOUTH TO SOUTHWEST BETWEEN
5 AND 10 KNOTS OVER BOTH THE WATER AND THE ISLANDS...AND THIS HAS NOT
EXACTLY BEEN FAVORABLE CONDITIONS FOR CU-LINE DEVELOPMENT.

.SHORT TERM...
OVERNIGHT AND MONDAY...THE KEYS ARE IN A COL BETWEEN A SURFACE TROF IN
THE GULF ASSOCIATED WITH A SHORT WAVE ROTATING THROUGH THE BASE OF
HIGH AMPLITUDE DEEP LOW OVER THE MISSISSIPPI VALLEY...AND A WEAK
SURFACE TROF SITTING OFF THE FLORIDA EAST COAST WHICH IS PART OF A
LARGE UPPER LEVEL DIFFLUENT AREA. BECAUSE OF THIS...THE AREA IS
SURROUNDED BY SHOWERS AND THUNDERSTORMS...BUT FEW HAVE PROGRESSED
INTO OUR MARINE WATERS. THE SHORTWAVE TO OUR WEST WILL SLOWLY
PROGRESS TOWARDS THE EAST...AND THE WEAK TROF IN THE VICINITY OF THE
BAHAMAS WILL WEAKEN FURTHER AND LOSE DEFINITION AS IN MOVES OFF
EASTWARD. AS THE SHORTWAVE MOVES EASTWARD...IT WILL ALSO BEGIN TO
WEAKEN...BUT SHOULD PROVIDE ENOUGH IMPETUS FOR SCATTERED SHOWER AND
THUNDERSTORM DEVELOPMENT. THE MODEL MOS NUMBERS REFLECT THIS WITH
POPS IN THE HIGH CHANCE TO LIKELY CATEGORIES THROUGH TOMORROW.

TUESDAY THROUGH FRIDAY...THE SYNOPTIC SETUP OVER THE EASTERN CONUS
REMAINS SOMEWHAT COMPLEX. THE FLORIDA KEYS WILL REMAIN AT THE BASE OF
THE HIGH AMPLITUDE CYCLONE AS IT PROGRESSES SLOWLY EASTWARD INTO A
BLOCKING PATTERN. THIS WILL RESULT IN WINDS OVER THE AREA BECOMING
SOMEWHAT MORE ZONAL ALOFT...BUT THE BOUNDARY AND SURFACE LAYERS WILL
REMAIN IN RELATIVE WEAK FLOW. MODEL GUIDANCE SHOWS DRY AIR WORKING
INTO THE MID LEVELS THROUGH THE PERIOD...WITH EVEN SOME DRYING OF THE
BOUNDARY LAYER WEDNESDAY AND THURSDAY. WILL HOLD POPS AT SLIGHT
CHANCE.

&&

.LONG TERM...
SATURDAY AND SUNDAY...A TROF BUILDS DOWN THE ENTIRETY OF THE EAST
COAST AS HIGH PRESSURE BUILDS INTO THE SOUTHEAST...PUSHING WHAT
APPEARS TO BE THE FIRST LEGITIMATE COLD FRONT OF THE SEASON DEEP
INTO THE FLORIDA PENINSULA. GIVEN THE EXTENDED RANGE...THERE IS MUCH
UNCERTAINTY CONCERNING THE STRENGTH AND TIMING OF THE FRONT.
REGARDLESS...HIGH PRESSURE WILL LIKELY BRIDGE INTO THE AREA BRINGING
AND INCREASE OF WINDS FROM THE NORTHEAST AS WELL AS INCREASED RAIN
CHANCES. WILL HOLD OFF ON INCLUDING THIS IN THE FORECAST PRODUCT FOR
THIS CYCLE...BUT WILL SHOW AN INCREASE IN WINDS THIS WEEKEND IN OUR
GRIDDED PRODUCTS.

&&

.MARINE...
GENTLE TO LIGHT SOUTHEAST TO SOUTHERLY BREEZES ARE EXPECTED
OVERNIGHT AND MONDAY OVER ALL COASTAL WATERS. SEAS IN THE FLORIDA
STRAITS WILL BE BELOW TWO FEET...WITH LESS THAN A FOOT EXPECTED IN
HAWKS CHANNEL. SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AT
ANYTIME...WITH A NORTH NORTHWESTWARD MOVEMENT TO INDIVIDUAL
THUNDERSTORMS.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE PERIOD AT EYW AND
MTH. MOST OF THE CONVECTIVE ACTIVITY TODAY HAS BEEN TO THE FAR WEST
OR FAR EAST OF THE AREA...SUBSIDENCE IN THE CENTER OF THESE TWO
REGIONS HAS LIMITED THE AMOUNT OF SHOWER AND THUNDERSTORMS THAT HAVE
FORMED. SHOWER ALONG THE KEYS ARE STILL POSSIBLE, BUT WILL MAINLY
RESIDE IN THE VICINITY OF AIRPORTS. RESTRICTIONS TO MVFR OR IFR WILL
BE UNCOMMON AND BRIEF THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  79  89  79  89 / 40 40 30 30
MARATHON  79  90  79  90 / 40 40 30 30

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE.........DEVANAS
AVIATION/NOWCASTS.....MSB
DATA COLLECTION.......ULRICH

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Sep 25, 4:54 AM EDT, 17 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
454 AM EDT SUN SEP 25 2011

FLZ076>078-GMZ031>034-042>044-052>055-072>075-261000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
454 AM EDT SUN SEP 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE KEYS ISLAND CHAIN
AND THE ADJACENT COASTAL WATERS TODAY AND TONIGHT. THE PRIMARY
THUNDERSTORM HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING STRIKES AND
LOCALLY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON MONDAY...WITH ISOLATED
THUNDERSTORMS POSSIBLE MONDAY NIGHT THROUGH SATURDAY. THE PRIMARY
THUNDERSTORM HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING STRIKES AND
LOCALLY GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Sep 25, 8:48 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
848 PM EDT SUN SEP 25 2011

FLZ076>078-260230-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
INCLUDING THE COMMUNITIES OF...KEY LARGO...MARATHON...KEY WEST
848 PM EDT SUN SEP 25 2011

...SLOW MOVING THUNDERSTORMS PRODUCING HEAVY RAINFALL THROUGHOUT THE
ISLAND CHAIN...

AT 844 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
NUMEROUS SLOW-MOVING HEAVY SHOWERS AND SCATTERED EMBEDDED
THUNDERSTORMS ACROSS A MAJORITY OF THE FLORIDA KEYS ISLAND CHAIN.
DOPPLER RADAR ESTIMATES THAT RAINFALL TOTALS ACROSS PORTIONS OF THE
ISLAND CHAIN HAVE BEEN IN EXCESS OF 2 INCHES DURING THE PAST HOUR.
LOCATIONS RECEIVING HEAVIER DOWNPOURS INCLUDE ISLAMORADA IN THE UPPER
KEYS...DUCK KEY IN THE MIDDLE KEYS...AND BOCA CHICA AND BIG COPPITT
KEYS IN THE LOWER KEYS. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES
ARE POSSIBLE ACROSS PORTIONS OF THE MIDDLE AND UPPER KEYS DURING THE
NEXT FEW HOURS. THIS ADDITIONAL RAINFALL WILL CREATE PONDING OF WATER
ON THE OVERSEAS HIGHWAY. MOTORISTS SHOULD USE EXTRA CAUTION WHEN
DRIVING THROUGH AREAS CONTAINING STANDING WATER TONIGHT.

NELSON

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 8:33 PM EDTSpecial Marine WarningKEY28 min
Sep 25, 8:58 PM EDTSpecial Marine WarningKEY62 min
Sep 26, 6:49 AM EDTAreal Flood AdvisoryKEYMonroe116 min
Sep 26, 10:36 AM EDTAreal Flood AdvisoryKEYMonroe3 hr
Sep 26, 11:43 AM EDTSpecial Marine WarningKEY62 min
Sep 26, 1:34 PM EDTSpecial Marine WarningKEY56 min

Nearby

Special Marine Warnings in Florida, 2011Every special marine warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.